

Schedule Template Policy (revised)

Policy #: 06-04

Approval Date:

Preamble:

The schedule template task force was convened in order to create a course schedule template that meets the pedagogical needs of faculty and students while addressing the significant classroom shortages that are projected to begin with the Spring 2006 semester (see attached).

The task force collected relevant data from various interested parties, including program chairs, the Associate Dean of Faculty, Rosa Rodriguez, the academic support analyst for Instruction and Therese Eyermann, Special Assistant to the President. The task force also reviewed the list of current semester courses (sorted by schedule time and by discipline) and available classrooms.

The survey of Program Chairs revealed that the existing schedule template was generally satisfactory for the majority of faculty. However, the proposed Spring 2006 schedule has several periods during which the number of proposed classes exceeds the number of available classrooms. Furthermore, as CSUCI increases the number of sections in order to meet increased FTE demands, this shortage will continue to worsen. The Chancellor's Office requires that classrooms be <u>available</u> for instructional use from 8:00am – 10:00 pm Monday through Friday and be <u>scheduled</u> for approximately 52 hours during the available time. Since our classrooms are not currently being used sufficiently during the available times, the Chancellor's Office may not approve funds for renovating additional classroom space. As a result, we may not be able to offer as many new courses and/or sections as we will need to accommodate FTE increases next year.

The proposed schedule is an attempt to remedy the classroom shortage by distributing classes over a broader time period, including increasing the scheduling of classes on Fridays. The main change is the addition of classes that meet three times per week (Monday, Wednesday, Friday). However, there are still options for those who do not feel that a 3-day per week schedule is optimal. One option is to meet in a single 3-hour block, or to schedule courses twice a week on Tuesday and Thursday, or to schedule courses to meet twice a week on Monday and Wednesday afternoons.

The schedule template task force created two options for faculty to consider and solicited feedback from faculty about these options during two brown bags. Based on feedback obtained during the brown bag sessions, the task force is recommending the following policy on the schedule template.



Schedule Template Policy (revised)

Policy:

- 1. **Unit Duration:** Courses meet for 50 minutes per unit for lecture courses and 2 hours 50 minutes per unit for laboratories.
- 2. **Start Times**: Alternative starting times can be arranged through Special Scheduling.
 - (a) One hour time blocks on M/W/F (*i*) Start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm
 - (b) 1.5-hour blocks
 - (i) M/W start times and T/TH start times: 12:00pm, 1:30 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm
 - (c) 2 hour time blocks
 - (*i*) M/T/W/TH start times: 8:00 am, 10:00 am, 12:00 pm, 2:00 pm, 4:00 pm, 6:00 pm, 8 pm
 - (d) 3 hour time blocks
 - (i) M/T/W/TH start times: 9:00 am, 12:00 pm, 3:00 pm, 4:00 pm, 6:00 pm, 7:00 pm (ii) F start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm, 2:00 pm
 - (e) Saturday start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm, 2:00 pm

3. Formats:

- (a) <u>1 unit lecture/activity classes:</u>
 - (*i*) Meet once a week during a one-hour time block for 50 minutes on F or Sa.F/Sa start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm
 - (*ii*) Meet once a week during a 1.5-hour time block for 50 minutes.
 M/W start times: 12:00pm, 1:30 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm
 T/TH/SA start times: 8:30 am, 10:00 am, 11:30 am, 1:00 pm, 2:30 pm, 4:00 pm, 5:30 pm, 7:00 pm, 8:30 pm



Schedule Template Policy (revised)

- (b) 1 unit laboratory classes:
 - (i) Meet once a week during a 3-hour time block for 2 hours and 50 minutes. (Laboratories are exempt from the 20-minute break requirement.)
 M/W start times: 9:00 am, 12:00 pm, 3:00 pm, 6:00 pm
 - T/TH start times: 8:30 am, 11:30 am, 2:30 pm, 5:30 pm F start times: 8:00 am, 11:00 am, 2:00 pm S start times: 9:00 am, 12:00 pm
- (c) <u>2 unit classes:</u>
 - (i) Meet once a week during a 2-hour time block M-Th for 1 hour 50 minutes with a 10 minute break or for 1 hour 40 minutes without a break.
 M/T/W/TH start times: 8:00 am, 10:00 am, 12:00 pm, 2:00 pm, 4:00 pm, 6:00 pm, 8 pm
 - (ii) Meet once a week during a 3-hour time block on F for 2 hours with a 20 minute break. F start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm, 2:00 pm

(d) <u>3 unit classes:</u>

- (i) Meet three times a week during a one-hour time block for 50-minutes. M/W/F start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm
- (ii) Meet twice a week during a 1.5-hour time block for 1 hour and 30 minutes with a 15 minute break.

M/W start times: 12:00pm, 1:30 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm T/TH start times: 9:00 am, 10:30 am, 12:00 pm, 1:30 pm, 3:00 pm, 4:30 pm, 6:00 pm, 7:30 pm.

(iii) Meet once a week during a 3 hour time block for 2 hours and 50 minutes with one 20 minute or two 10 minute breaks.

M/T/W/TH start times: 9:00 am, 12:00 pm, 3:00 pm, 4:00 pm, 6:00 pm, 7:00 pm F start times: 8:00 am, 9:00 am, 10:00 am, 11:00 am, 12:00 pm, 2:00 pm

- (iv) Education Courses meeting once a week during a 3 hour time block for 2 hours and 50 minutes with one 20 minute or two 10 minute breaks may start M/T/W/TH at 4:30 p.m.
- (e) <u>4 unit classes:</u>
 - (i) Meet twice a week during a 2 hour time block for 1 hour and 50 minutes.
 M/W start times: 8:00 am, 10:00 am, 12:00 pm, 2:00 pm, 4:00 pm, 6:00 pm, 8:00 pm
 T/TH start times: 8:00 am, 10:00 am, 12:30 pm, 2:30 pm, 4:30 pm, 7:00 pm



Schedule Template Policy (revised)

(ii) Integrated lecture-laboratory classes (e.g., GEOL 300 and PHSC 170) meet during a 3-hour time block twice a week for a total of six hours per week on either M/W or T/Th with one 20 minute or two 10 minute breaks during each lecture period.
M/W start times: 9:00 am, 12:00 pm, 3:00 pm, 6:00 pm
T/TH start times: 8:30 am, 11:30 am, 2:30 pm, 5:30 pm

Special Scheduling:

Alternative course formats and start-times can be arranged through Special Scheduling, as described in SP 01-51 Policy on Course Scheduling (originally SR 02-02).

Art Courses:

Primarily scheduled in the Art Studio. Typically meet two days a week for 2 hours and 50 minutes each day. Courses begin on the hour. Art courses can also be scheduled in a 6 hr block on Fridays and Saturdays. The three unit Art Studio courses (Ex: Art 100, 102 or 108) will follow the three unit template above.

Cohorted programs:

i.e. Credential Programs, are exempt from the Schedule Template but are encouraged to align start and end times with the template.

Field Experience and Internships:

Courses where students must work at a local school or business as part of the course are exempt from the Schedule Template.

TBA and One Hour Courses:

Courses that are announced as TBA -- To Be Arranged -- are arranged by the instructor with the students. Whenever possible, these courses should have beginning and ending times which conform to the schedule template. One unit TBA courses should begin at the hour that conforms to three-unit courses and generally should be scheduled for 50 minutes, unless it is a lab or activity course.

The schedule template shall be re-evaluated within a maximum of three years.